Questions re. Depakote & Lamictal
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Questions re. Depakote & Lamictal


I had been on a steady regimen of Eskalith, Lamictal, Seroquel and Propranolol at differing dosages since my diagnosis of BP in 2002 when I was 27 years old.  I'm now 32.  I began experiencing renal problems over the course of last year that led my pdoc to decide to discontinue the lithium and start another course of treatment.  Lithium had really worked for me and I was very worried about removing it.  Mirapex was added as the lithium was removed and increased steadily.  My history is of cycling with mixed states and I struggle most with depression.  I went completely manic on the Mirapex then crashed into a black depression where I felt the first real suicidal thoughts since I'd been diagnosed.  Finally, the Mirapex was removed by a new pdoc a month ago and the Seroquel was increased until I was so groggy in the morning I could barely function.  The decision was made to try and restart a very low dose of lithium to try and stabilize me and within days, the swelling had returned and my kidneys dictated we stop again.  A week ago Depakote was added. First at 250mg, then 500mg.  I was taking 400mg of Lamictal which was reduced to 200mg when I began the Depakote. 5 days after starting Depakote, I developed a rash and severe abdominal pain. I've fallen into a deep, deep depression and the Depakote was stopped for the next 5 days until I have no sign of rash. The Lamictal was continued at 200 mg, 1x daily. Can starting Depakote cause a crash of depression like this? Or the switch in dose of Lamictal? I am desperate to feel better-I had been so well managed while on lithium.  I've been very high functioning and work in a corporate job-I haven't been able to work in over a week.

Thank you,
 

Dear Ms. L. --

Sorry hear about this sequence of events. From the raising of Seroquel through to the present, these have been understandable steps. Too bad they did not work out better, but unfortunately the kinds of problems you have experienced at each of these stages are relatively common. What is not so common it is to have them happen to the same person all in a row.

As you probably understand, the reduction in Lamictal was designed to keep its blood level about the same when Depakote was added. Unfortunately, we can only make an educated guess and sometimes in being cautious to avoid that rash, we lower lamotrigine levels too much. Usually things don't go so badly, and we can raise the lamotrigine dose again slowly if it seems that we have undershot the mark. In your case, yes, that could have been one reason for the deep depression.

The good news, very good in this setting, is that you have managed to get on Lamictal. Many psychiatrists would have given up on it after that rash you got. Most of us do not get blood levels for lamotrigine, but your case may be one in which they could be useful, in that you will probably want to get back to the kind of levels you had before Depakote (I wouldn't be surprised if your psychiatrist is wishing she/he had measured that level before adding Depakote; I would be, but I would not have gotten the level either), and using levels as a guide might enable you to push that dose up. One bipolar specialist, Dr. Ketter at Stanford, has discussed using the level of around seven as the top end: he does not increase the dose once people reach that level, but moves upward when the levels are lower, even if this requires going beyond 400 mg per day.

Can starting Depakote cause a "crash of depression"? I've definitely seen that happen. Quite a few times, actually. Lately I have been wondering if this might be associated with starting out rather quickly, but I've seen very little in the literature about this phenomenon. Indeed, several times Depakote has been shown to have an antidepressant effect (e.g.
Davis), so having it cause depression is not something that we would expect, nor do we routinely warn people about this. 

(If I have to consider restarting it in people who have had this reaction, my current working approach is to start with very low doses (like 125 mg). Of course starting that way would bring you back to the same problem with lamotrigine, i.e. when to reduce the dose and how far. Apparently there is a threshold for the interaction at about 500 mg of Depakote, or so I have been told by the lamotrigine manufacturer: below that, no interaction; after that, the full interaction. Could be tricky, but using blood levels of lamotrigine then might help to get back to where you were, because given that rash, you might have to think about stopping lamotrigine entirely and then ramping it back up slowly once Depakote was in place. What a mess. Obviously this would be a very low-priority strategy, but I would not rule it out, because sometimes you need to have every tool available.)

Finding a replacement for lithium can definitely be a challenge. There is always that temptation to look over your shoulder at how well things were going and wonder if it is really worth it. But having watched people's kidney function deteriorate after a decade on high-dose lithium, and having waited a little too long in several cases to make the switch (because my patients were hesitant), I am more determined now to press forward and find alternatives, just as your doctors are doing. I hope you have success soon in the search.

Dr. Phelps

 

Published December, 2007
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?